Facial reconstruction

Search LJMU Research Online

Browse Repository | Browse E-Theses

An association of mitochondrial haplotype with shell shape in the intertidal gastropod Littorina saxatilis

Chrismas, NAM, Torres-Fabila, B, Wilding, CS and Grahame, JW (2014) An association of mitochondrial haplotype with shell shape in the intertidal gastropod Littorina saxatilis. JOURNAL OF MOLLUSCAN STUDIES, 80 (2). pp. 184-189. ISSN 0260-1230

Chrismas et al.pdf - Accepted Version

Download (553kB) | Preview


The high rates of substitution in mitochondrial genes and assumed neutrality of their polymorphisms encourage the use of mtDNA in phylogenetic and evolutionary studies. However, the true nature of the mitochondrial genome and its influence upon processes of adaptation and speciation are not fully understood, particularly where associations appear to exist between ‘neutral’ mitochondrial haplotypes and characteristics that are under direct selection. In snails, one such characteristic is shell shape. In this study a mitochondrial haplogroup is found to be confined towards one end of the spectrum of shell variation in an ecotype of the rough periwinkle Littorina saxatilis on a shore in the British Isles. We speculate that this may signal hitherto unexpected selection, and perhaps even some reproductive isolation between this group and the rest of the population, and we propose intergenomic coadaptation as a possible mechanism through which this occurs.

Item Type: Article
Additional Information: This is a pre-copyedited, author-produced PDF of an article accepted for publication in Journal of Molluscan Studies following peer review. The version of record J. Mollus. Stud. (2014) 80 (2): 184-189. is available online at: http://dx.doi.org/10.1093/mollus/eyu011
Uncontrolled Keywords: 0608 Zoology
Subjects: Q Science > QH Natural history > QH301 Biology
Q Science > QL Zoology
Divisions: Natural Sciences & Psychology (closed 31 Aug 19)
Related URLs:
Date Deposited: 18 Jan 2016 11:38
Last Modified: 04 Sep 2021 13:38
DOI or ID number: 10.1093/mollus/eyu011
URI: https://researchonline.ljmu.ac.uk/id/eprint/2647
View Item View Item